Alert archive / Indiana / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 20, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Feb 16, 2006, 8:53 PM EST for Daviess County, Martin County, Indiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 16, 2006, 8:53 PM EST (01:53 UTC)
- Expired
- Feb 16, 2006, 9:30 PM EST
- In force
- 37 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
Counties Daviess County, IN, Martin County, IN
The radar
The Evansville,IN radar (KVWX), 82 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 16, 4:55 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- -134 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 170153
SVRIND
INC027-101-170230-
/O.NEW.KIND.SV.W.0020.060217T0153Z-060217T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
853 PM EST THU FEB 16 2006
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN DAVIESS COUNTY IN SOUTHWEST INDIANA
MARTIN COUNTY IN SOUTHWEST INDIANA
* UNTIL 930 PM EST
* AT 851 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF
MONTGOMERY...OR ABOUT 17 MILES NORTHWEST OF JASPER...AND MOVING
EAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CANNELBURG AROUND 900 PM EST...
LOOGOOTEE AROUND 905 PM EST...
SHOALS AROUND 915 PM EST...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
SOUTHERN KNOX COUNTY. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
LAT...LON 3890 8712 3854 8717 3851 8700 3852 8687
3854 8669 3886 8670
$$
JOHNSON2 follow-up statements
000
WWUS53 KIND 170207
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
907 PM EST THU FEB 16 2006
INC027-101-170230-
/O.CON.KIND.SV.W.0020.000000T0000Z-060217T0230Z/
DAVIESS-MARTIN-
907 PM EST THU FEB 16 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EST
FOR EASTERN DAVIESS AND MARTIN COUNTIES...
AT 904 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR CANNELBURG...OR
ABOUT 16 MILES NORTH OF JASPER...MOVING EAST AT 50 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
SHOALS AROUND 915 PM EST...
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
SOUTHERN KNOX COUNTY. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
LAT...LON 3890 8712 3854 8717 3851 8700 3852 8687
3854 8669 3886 8670
$$
JOHNSON000
WWUS53 KIND 170228
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
928 PM EST THU FEB 16 2006
INC027-101-170238-
/O.EXP.KIND.SV.W.0020.000000T0000Z-060217T0230Z/
DAVIESS-MARTIN-
928 PM EST THU FEB 16 2006
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DAVIESS AND MARTIN
COUNTIES EXPIRES AT 930 PM EST...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EST THURSDAY EVENING
FOR INDIANA.
LAT...LON 3890 8712 3854 8717 3851 8700 3852 8687
3854 8669 3886 8670
$$
JOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 12:50 PM EST, 8 hours 3 minutes earlier.
Area forecast discussion, Feb 16, 12:50 PM EST, 8 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1250 PM EST THU FEB 16 2006 ...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING... ...VERY STRONG NON-CONVECTIVE WINDS POSSIBLE LATER TONIGHT... .DISCUSSION...FORECAST FOCUS REMAINS ON THE SHORT TERM TODAY UNTIL FRIDAY MORNING. UPPER LEVEL SYSTEM RESPONSIBLE FOR THE DEEPENING SFC LOW IS NOW MOVING ACROSS THE CENTRAL PLAINS. SFC LOW NOW MOVING INTO CENTRAL IL WHERE BEST MASS CONVERGENCE/PRESSURE FALLS LOCATED JUST NE OF THE SFC LOW ARE LEADING TO A CLUSTER OF ELEVATED TSTRMS. MEANWHILE, TO THE AIRMASS ACROSS CENTRAL INDIANA INTO TN/KY IN THE WARM SECTOR REMAINS MOCLDY WITH A NARROW RIBBON OF DEWPOINTS IN THE 55 TO 58F RANGE NOW MOVING NE ALONG THE COLD FRONT FROM STL SOUTH. LAPS SOUNDINGS SHOW A WEAK CAPPING INVERSION AROUND 850MB FOR NOW. THE STRONG DYNAMIC LIFT NOW OCCURRING ACROSS MO ASSOCIATED WITH THE UPPER SYSTEM AND THE MID-UPPER JET WILL ACT ON THIS FRONT LATER TODAY TO FORCE A LINE OF LOW TOPPED CONVECTION. SHEAR VALUES REMAIN MORE THAN SUFFICIENT WITH 6KM SHEAR IN EXCESS OF 50KTS AND 1KM SHEAR FCST ON THE ORDER OF 40KTS. BUOYANCY PARAMETERS SHOULD BE SUFFICIENT FOR INITIAL UPDRAFT BEFORE LOW LEVEL SHEAR TAKES OVER AND AUGMENTS UPDRAFTS SO DO NOT BE FOOLED BY LOW CAPE PARAMETERS. TORNADO THREAT IS LESS CLEAR DUE TO VALUES OF DEWPOINTS WHICH WILL IMPACT THE LOWEST 1KM STABILITY PROFILE. GREATEST DEWPOINTS AND HENCE TORNADO THREAT SHOULD REMAIN ACROSS THE SW THIRD OF THE CWA BUT THAT WILL HAVE TO BE MONITORED. OTHERWISE, EXPECT A LINE OF CONVECTION RACING NE AT 50 MPH BETWEEN 6 PM AND 10 PM WITH POCKETS OF DAMAGING WINDS. AS FOR THE SYNOPTIC SCALE WINDS AND HIGH WIND WARNING...THE GRADIENT WINDS ARE ALREADY APPROACHING ADVISORY CRITERIA. HOWEVER, THE HIGH WIND WARNING TYPE WINDS WILL NOT OCCUR UNTIL FRONTAL PASSAGE AS STRONG PRESSURE RISES COMBINE WITH SUBSIDENCE TO PRODUCE GUSTS IN EXCESS OF 50 MPH. THIS THREAT APPEARS GREATEST IN THE 10 PM TO 3 PM TIME FRAME. I WAS TEMPTED TO PUSH BACK THE HIGH WIND WARNING AND JUST GO WITH AN ADVISORY THIS EVENING AND HIGH WIND WARNING LATER ON BUT GIVEN THAT IT WOULD CREATE 3 HEADLINES INCLUDING THE EXPECTED WATCH, I WILL DEFER TO CLARITY AND LEAVE THE WARNING/ADVISORY HEADLINES AS IS. BEYOND TONIGHT...ONE OF THE COLDEST IF NOT COLDEST AIRMASS OF THE SEASON WILL SLOWLY MOVE INTO THE REGION. LATEST SFC OBS SHOW TEMPS IN THE TEENS ACROSS IA AND WILL AIRMASS WILL ARRIVE FRI. GFS/ETA TEMP GUIDANCE AGREES WELL WITH COLDER TEMPS FRI NIGHT-SUNDAY. EXPECTED CLDS MAY SAVE US FROM DROPPING TO FAR INTO THE SINGLE DIGITS SAT NIGHT HOWEVER THIS WILL HAVE TO BE WATCHED CLOSELY SINCE IT APPEARS THAT DAYTIME HIGHS MAY ONLY REACH INTO THE TEENS/LOW 20S SATURDAY. && .IND WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING NORTHERN 2/3 CWA...WIND ADVISORY SOUTHERN 1/3 CWA TONIGHT. && CO
Hazardous weather outlook, Feb 16, 2:18 PM EST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 218 PM EST THU FEB 16 2006 INZ021-028>031-035>049-051>057-171930- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH- 218 PM EST THU FEB 16 2006 ...HIGH WIND WARNING IN EFFECT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A LINE OF SEVERE THUNDERSTORMS IS FORECAST TO DEVELOP ACROSS ILLINOIS THIS AFTERNOON. THIS LINE OF STORMS WILL RACE EAST INTO INDIANA THIS EVENING. THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH. THE GREATEST RISK FOR DAMAGING THUNDERSTORM WINDS WILL OCCUR FROM 5 PM THROUGH MIDNIGHT TONIGHT. IN ADDITION, IF SUFFICIENT MOISTURE MOVES INTO THE REGION LATER THIS EVENING...THERE WILL BE A THREAT FOR ISOLATED TORNADOES. AFTER THE COLD FRONT PASSES, STRONG NON-THUNDERSTORM RELATED WINDS WILL OCCUR. WEST NORTHWEST WINDS WILL GUST TO BETWEEN 50 AND 60 MPH MAINLY BETWEEN 10 PM AND 3 AM TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 5 PM THIS EVENING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ060>065-067>072-171930- SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS- MARTIN-LAWRENCE-JACKSON-JENNINGS- 218 PM EST THU FEB 16 2006 ...WIND ADVISORY IN EFFECT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A LINE OF SEVERE THUNDERSTORMS IS FORECAST TO DEVELOP ACROSS ILLINOIS THIS AFTERNOON. THIS LINE OF STORMS WILL RACE EAST INTO INDIANA THIS EVENING. THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH. THE GREATEST RISK FOR DAMAGING THUNDERSTORM WINDS WILL OCCUR FROM 5 PM THROUGH MIDNIGHT TONIGHT. IN ADDITION, IF SUFFICIENT MOISTURE MOVES INTO THE REGION LATER THIS EVENING...THERE WILL BE A THREAT FOR ISOLATED TORNADOES. AFTER THE COLD FRONT PASSES, STRONG NON-THUNDERSTORM WINDS WILL GUST TO BETWEEN 40 AND 50 MPH. THIS SHOULD OCCUR MAINLY BETWEEN 10 PM AND 3 AM TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 5 PM THIS EVENING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) CO
In the hours before
Local storm report, Feb 16, 8:00 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
800 PM EST THU FEB 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM TSTM WND GST SEELYVILLE 39.49N 87.27W
02/16/2006 E60 MPH VIGO IN AMATEUR RADIO
&&
LJOHNSONLocal storm report, Feb 16, 8:08 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
808 PM EST THU FEB 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM TSTM WND GST 3 S TERRE HAUTE 39.43N 87.38W
02/16/2006 E65 MPH VIGO IN AMATEUR RADIO
REPORTED 3 MILES SOUTH OF INTERSTATE 70 AND 2 MILES EAST
OF US41.
&&
LJOHNSONLocal storm report, Feb 16, 8:16 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
816 PM EST THU FEB 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM HAIL SULLIVAN 39.10N 87.41W
02/16/2006 E0.75 INCH SULLIVAN IN AMATEUR RADIO
0755 PM TSTM WND DMG 3 E TERRE HAUTE 39.47N 87.33W
02/16/2006 VIGO IN LAW ENFORCEMENT
CHURCH DAMAGED NEAR STATE ROAD 46 AND HULMAN DRIVE.
&&
LJOHNSONLocal storm report, Feb 16, 8:30 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
830 PM EST THU FEB 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TSTM WND GST 3 SW LEBANON 40.02N 86.51W
02/16/2006 E55 MPH BOONE IN AMATEUR RADIO
REPORTED AT COUNTY ROAD 275W AND 200S.
0758 PM TSTM WND DMG TERRE HAUTE 39.47N 87.38W
02/16/2006 VIGO IN OTHER FEDERAL
ROOF DAMAGE AT THE TERRE HAUTE AIRPORT.
&&
LJOHNSONLocal storm report, Feb 16, 8:33 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
833 PM EST THU FEB 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TSTM WND DMG TERRE HAUTE 39.47N 87.38W
02/16/2006 VIGO IN AMATEUR RADIO
IVY TECH BUILDING ROOF DAMAGED.
0830 PM TSTM WND GST WHITESTOWN 40.00N 86.35W
02/16/2006 E60 MPH BOONE IN FIRE DEPT/RESCUE
&&
LJOHNSONLocal storm report, Feb 16, 8:51 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
851 PM EST THU FEB 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND DMG 6 S VINCENNES 38.59N 87.51W
02/16/2006 KNOX IN TRAINED SPOTTER
HOUSE AND POWER LINES DAMAGED.
0840 PM HAIL ARCADIA 40.17N 86.02W
02/16/2006 E0.75 INCH HAMILTON IN AMATEUR RADIO
0758 PM FUNNEL CLOUD TERRE HAUTE 39.47N 87.38W
02/16/2006 VIGO IN AMATEUR RADIO
0837 PM HEAVY RAIN SULLIVAN 39.10N 87.41W
02/16/2006 M0.00 INCH SULLIVAN IN AMATEUR RADIO
COUNTY ROAD 500S...WATER IS OVER ROAD.
&&
LJOHNSONThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 7:05 PM EST | Severe Thunderstorm Warning | IND | Carroll, Clinton, Howard | 28 min |
| Feb 16, 7:14 PM EST | Severe Thunderstorm Warning | IND | Parke, Vermillion, Vigo | 46 min |
| Feb 16, 7:30 PM EST | Severe Thunderstorm Warning | IND | Montgomery, Parke, Putnam | 45 min |
| Feb 16, 7:50 PM EST | Severe Thunderstorm Warning | IND | Clay, Sullivan, Vigo | 40 min |
| Feb 16, 8:02 PM EST | Severe Thunderstorm Warning | IND | Clay, Putnam | 33 min |
| Feb 16, 8:07 PM EST | Severe Thunderstorm Warning | IND | Boone, Hamilton | 38 min |
| Feb 16, 8:11 PM EST | Severe Thunderstorm Warning | IND | Clay, Owen | 34 min |
| Feb 16, 8:19 PM EST | Severe Thunderstorm Warning | IND | Daviess, Knox | 33 min |
| Feb 16, 8:27 PM EST | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hendricks, Marion | 48 min |
| Feb 16, 8:29 PM EST | Severe Thunderstorm Warning | IND | Greene | 46 min |
| Feb 16, 8:29 PM EST | Tornado Warning | IND | Hendricks, Morgan, Putnam | 12 min |
| Feb 16, 8:41 PM EST | Severe Thunderstorm Warning | IND | Madison | 34 min |
| Feb 16, 8:45 PM EST | Severe Thunderstorm Warning | IND | Monroe, Morgan, Owen | 30 min |
| Feb 16, 9:11 PM EST | Severe Thunderstorm Warning | IND | Hancock, Johnson, Madison, Marion, Rush, Shelby | 32 min |
| Feb 16, 9:21 PM EST | Severe Thunderstorm Warning | IND | Brown, Lawrence, Monroe | 27 min |
| Feb 16, 9:36 PM EST | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Jackson, Lawrence | 39 min |
| Feb 16, 9:53 PM EST | Severe Thunderstorm Warning | IND | Rush, Shelby | 37 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.